Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 330, NWS Wichita, KS

October 6, 2016Cowley County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Oct 6, 2016, 3:24 PM CDT for Cowley County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 6, 2016, 3:24 PM CDT (20:24 UTC)
Expired
Oct 6, 2016, 4:00 PM CDT
In force
36 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Cowley County, KS

The radar

The Wichita radar (KICT), 65 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 6, 2:12 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.4 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2016-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1009 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2016-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1009 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted.

442 
WUUS53 KICT 062024
SVRICT
KSC035-062100-
/O.NEW.KICT.SV.W.0330.161006T2024Z-161006T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
324 PM CDT THU OCT 6 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 400 PM CDT

* AT 324 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WINFIELD...
  MOVING NORTHEAST AT 35 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  WINFIELD...BURDEN...ATLANTA...ROCK...
  CAMBRIDGE AND WINFIELD CITY LAKE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR SOUTH CENTRAL
AND SOUTHEASTERN KANSAS.

LAT...LON 3723 9707 3748 9700 3748 9652 3731 9652
      3716 9692
TIME...MOT...LOC 2024Z 217DEG 33KT 3719 9697 

HAIL...1.75IN
WIND...60MPH
 
$$

MCGUIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 2:58 PM CDT, 26 minutes earlier.

Area forecast discussion, Oct 6, 2:58 PM CDT, 26 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
258 PM CDT THU OCT 6 2016

.SHORT TERM...(This evening through Sunday night)
Issued at 257 PM CDT Thu Oct 6 2016

Forecast highlights: Severe storms and heavy rain this afternoon-
evening, much cooler Friday, quiet weather through Sunday, and
periodic slight chances for showers/storms Sunday night through
next week.

Strong upper shortwave and associated strong cold front
interacting with a very moist and strongly unstable airmass will
support scattered to eventually widespread thunderstorms
developing this afternoon-evening. The greatest threat area will
be generally along/east of a line extending from Lincoln--Lyons--
Kingman--Harper, and generally along/west of the Flint Hills.
Storms are expected to develop by 3-4pm on that western fringe,
reaching Wichita metro around 5-6pm, and southeast Kansas by
7-9pm. Initial activity over central/south-central Kansas
along/west of the Flint Hills will have the greatest severe
potential, with strong instability and deep layer shear supporting
a few supercells capable of very large hail, damaging winds and
possibly a tornado or two. However, given strong cold frontal
forcing, threat should transition to a squall line or line
segments within the first 2-3 hours of initiation, with the
primary threats then becoming straight-line winds and marginally
severe hail, although given strong shear will likely still see
embedded rotating updrafts and isolated occurrences of larger
hail, along with the outside chance of an isolated tornado. Severe
threat should wane even more by 9pm generally east/southeast of
the Flint Hills given diurnal cooling and decreasing instability.
However, given heavy rainfall that already fell over southeast
Kansas this morning into the afternoon, additional heavy rainfall
could aggravate ongoing flooding concerns over southeast Kansas.
Will continue the flood watch over far southeast Kansas overnight.

Otherwise, quiet and cooler weather expected this weekend, as
high pressure settles south across Mid-America. Highs on Friday
will only be in the 60s, with lows Friday night reach around 40
degrees. Consequently, cannot rule out out patchy frost for low-
lying and sheltered area, but thinking coverage will be too sparse
to include in forecast.

.LONG TERM...(Monday through Thursday)
Issued at 257 PM CDT Thu Oct 6 2016

A handful of ripples within the zonal flow aloft should support a
periodic chances for showers/storms Sunday night/Monday, and again
Tuesday night/Wednesday. Likely not looking at widespread
activity, and lack of instability will likely preclude severe
storms. Temperatures will be seasonal in the 70s, with overnight
lows in the 40s and 50s this weekend into next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1248 PM CDT Thu Oct 6 2016

Main Aviation Concerns: Thunderstorm potential, stratus potential,
wind shift behind a cold front.

Scattered thunderstorms may continue into much of the afternoon
over southeast Kansas with 850 moisture/instability transport
occurring to the north of an outflow boundary. Have a VCTS mention
at CNU terminal through 20Z for now.

A cold front and pre-frontal dryline/trough axis will shift into
central/south-central Kansas in the 20Z-00Z time-frame, likely
sparking scattered strong to severe storms with wind and hail
threats. The storms will form into a linear complex as they move
through the Flint Hills/Southeast KS this evening, with a threat
of strong-severe wind gusts. Have included a tempo TSRA group at
ICT and VCTS at CNU, but will likely need to upgrade CNU to a
Tempo TSRA soon. South winds will shift to northwesterly behind
the cold front with gusts around 25 knots expected for several
hours behind the frontal passage. A large stratus shield over
Nebraska and northwest Kansas, should spread into the central
Kansas terminals through this evening, and perhaps further
southeast tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    46  65  42  71 /  60   0   0   0
Hutchinson      43  64  40  71 /  10   0   0   0
Newton          43  63  41  70 /  40   0   0   0
ElDorado        44  64  41  71 /  80   0   0   0
Winfield-KWLD   48  65  41  71 /  80  10   0   0
Russell         37  65  39  73 /  10   0   0   0
Great Bend      38  66  39  73 /   0   0   0   0
Salina          42  65  39  72 /  10   0   0   0
McPherson       42  64  39  71 /  10   0   0   0
Coffeyville     52  66  41  73 /  80  20   0   0
Chanute         49  64  41  71 /  90  10   0   0
Iola            49  64  41  70 /  90  10   0   0
Parsons-KPPF    50  66  41  72 /  80  20   0   0

&&

.ICT Watches/Warnings/Advisories...
Flood Watch through late tonight for KSZ093>096-098>100.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...JMC
Hazardous weather outlook, Oct 6, 1:45 PM CDT, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
145 PM CDT THU OCT 6 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-071845-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
145 PM CDT THU OCT 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON ALONG AND EAST OF A LINE FROM SALINA TO KINGMAN. A FEW
OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL OF 2 INCHES OR
GREATER IN DIAMETER...60 TO 70 MPH WIND GUSTS...AND POSSIBLY A
TORNADO. THE STORMS ARE EXPECTED TO MERGE FAIRLY QUICKLY INTO A
SQUALL LINE EARLY THIS EVENING WHILE MOVING INTO THE FLINT HILLS
AND SOUTHEAST KANSAS. THE MAIN STORM THREATS WILL TRANSITION TO
60 TO 70 MPH WIND GUSTS AND BRIEF HEAVY RAIN WITH THE SQUALL LINE.
A FLOOD WATCH REMAINS IN EFFECT FOR FAR SOUTHEAST KANSAS THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL EXIT EXTREME SOUTHEAST KANSAS SHORTLY AFTER
DAYBREAK ON FRIDAY.

A COUPLE ROUNDS OF THUNDERSTORMS ARE POSSIBLE BETWEEN SUNDAY NIGHT
AND TUESDAY NIGHT. STRONG OR SEVERE STORMS ARE NOT ANTICIPATED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND
EVENING...PRIMARILY ALONG AND EAST OF A LINE...FROM SALINA TO
KINGMAN.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Local storm report, Oct 6, 2:28 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
228 PM CDT THU OCT 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     TORNADO          2 E STROTHER FIELD AIRP 37.16N 96.99W
10/06/2016                   COWLEY             KS   TRAINED SPOTTER

            BRIEF TOUCHDOWN JUST EAST OF THE STROTHER FIELD AIRPORT.

&&

VJP
Local storm report, Oct 6, 2:29 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
229 PM CDT THU OCT 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     HAIL             5 W ALTAMONT            37.19N 95.39W
10/06/2016  E1.00 INCH       LABETTE            KS   TRAINED SPOTTER

&&

VJP
Local storm report, Oct 6, 2:31 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
231 PM CDT THU OCT 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     HAIL             5 W ATLANTA             37.44N 96.86W
10/06/2016  E1.00 INCH       COWLEY             KS   TRAINED SPOTTER

&&

VJP
Local storm report, Oct 6, 2:35 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
235 PM CDT THU OCT 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     FUNNEL CLOUD     2 ESE WINFIELD          37.26N 96.93W
10/06/2016                   COWLEY             KS   EMERGENCY MNGR

&&

BDK
Local storm report, Oct 6, 3:09 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
309 PM CDT THU OCT 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     TORNADO          2 WSW CAMBRIDGE         37.31N 96.70W
10/06/2016                   COWLEY             KS   TRAINED SPOTTER

&&

VJP
Local storm report, Oct 6, 3:17 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
317 PM CDT THU OCT 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TORNADO          2 W CAMBRIDGE           37.32N 96.70W
10/06/2016                   COWLEY             KS   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS THAT TORNADO WAS PRODUCING
            DEBRIS.

&&

VJP

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 9:33 PM CDTSpecial Weather StatementICTMontgomery27 min
Oct 5, 9:56 PM CDTSpecial Weather StatementICTWilson34 min
Oct 5, 10:40 PM CDTSpecial Weather StatementICTElk35 min
Oct 5, 11:59 PM CDTSpecial Weather StatementICTWoodson31 min
Oct 6, 12:09 AM CDTSevere Thunderstorm WarningICTAllen, Woodson34 min
Oct 6, 12:17 AM CDTSpecial Weather StatementICTSumner28 min
Oct 6, 1:38 AM CDTDense Fog AdvisoryICTBarton, Ellsworth, Lincoln, Rice, Russell8 hr
Oct 6, 2:11 AM CDTSpecial Weather StatementICTChautauqua, Elk49 min
Oct 6, 3:00 AM CDTSpecial Weather StatementICTChautauqua, Cowley45 min
Oct 6, 3:39 AM CDTSpecial Weather StatementICTLabette, Montgomery66 min
Oct 6, 4:29 AM CDTAreal Flood WarningICTChautauqua, Cowley, Elk, Labette, Montgomery, Neosho and 1 more32 hr
Oct 6, 7:22 AM CDTFlash Flood WarningICTLabette, Montgomery, Neosho, Wilson4 hr
Oct 6, 8:29 AM CDTRiver Flood WarningICTLabette, Neosho4 days
Oct 6, 10:49 AM CDTFlood WatchICTAllen, Butler, Chautauqua, Cowley, Elk, Greenwood and 5 more16 hr
Oct 6, 10:52 AM CDTFlash Flood WarningICTLabette, Montgomery, Neosho, Wilson6 hr
Oct 6, 11:16 AM CDTSpecial Weather StatementICTLabette29 min
Oct 6, 11:57 AM CDTTornado Warning Tornado observedICTLabette18 min
Oct 6, 1:11 PM CDTRiver Flood WarningICTCherokee, Labette5 days
Oct 6, 2:01 PM CDTSpecial Weather StatementICTCowley29 min
Oct 6, 2:03 PM CDTRiver Flood WarningICTMontgomery39 hr
Oct 6, 2:08 PM CDTSevere Thunderstorm WarningICTCowley67 min
Oct 6, 2:12 PM CDTTornado WarningICTCowley48 min
Oct 6, 2:28 PM CDTSevere Thunderstorm WarningICTButler, Greenwood24 min
Oct 6, 2:41 PM CDTRiver Flood WarningICTAllen48 hr
Oct 6, 2:41 PM CDTRiver Flood WarningICTAllen, Neosho66 hr
Oct 6, 2:41 PM CDTRiver Flood WarningICTNeosho3 days
Oct 6, 2:47 PM CDTTornado WarningICTCowley43 min
Oct 6, 3:08 PM CDTTornado WarningICTChautauqua, Cowley, Elk52 min
Oct 6, 3:18 PM CDTSevere Thunderstorm WarningICTElk, Greenwood57 min
Oct 6, 3:29 PM CDTTornado WarningICTCowley46 min
Oct 6, 3:32 PM CDTSpecial Weather StatementICTWoodson28 min
Oct 6, 3:46 PM CDTSevere Thunderstorm WarningICTSumner59 min
Oct 6, 4:10 PM CDTSevere Thunderstorm WarningICTElk, Greenwood, Wilson42 min
Oct 6, 4:17 PM CDTTornado Warning Tornado observedICTSaline28 min
Oct 6, 4:23 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Elk, Greenwood67 min
Oct 6, 4:26 PM CDTSpecial Weather StatementICTGreenwood34 min
Oct 6, 4:41 PM CDTSevere Thunderstorm WarningICTCowley, Sumner49 min
Oct 6, 4:44 PM CDTSevere Thunderstorm WarningICTSaline23 min
Oct 6, 5:10 PM CDTAreal Flood WarningICTAllen, Butler, Cowley, Elk, Greenwood, Neosho and 3 more18 hr
Oct 6, 5:15 PM CDTSevere Thunderstorm WarningICTHarper45 min
Oct 6, 5:20 PM CDTSpecial Weather StatementICTKingman25 min
Oct 6, 5:24 PM CDTSevere Thunderstorm WarningICTElk, Greenwood, Wilson, Woodson25 min
Oct 6, 5:27 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Elk, Greenwood40 min
Oct 6, 5:33 PM CDTSevere Thunderstorm WarningICTAllen57 min
Oct 6, 5:38 PM CDTTornado WarningICTAllen, Woodson52 min
Oct 6, 5:46 PM CDTFlash Flood WarningICTAllen, Butler, Elk, Greenwood, Neosho, Wilson and 1 more6 hr
Oct 6, 5:53 PM CDTWind AdvisoryICTBarton, Chase, Ellsworth, Harper, Harvey, Kingman and 8 more3 hr
Oct 6, 6:07 PM CDTSpecial Weather StatementICTChase, Sedgwick, Sumner23 min
Oct 6, 6:10 PM CDTSevere Thunderstorm WarningICTButler, Elk, Greenwood65 min
Oct 6, 6:14 PM CDTSevere Thunderstorm WarningICTButler, Chase, Harvey, Marion17 min
Oct 6, 6:19 PM CDTSevere Thunderstorm WarningICTHarper, Sumner13 min
Oct 6, 6:39 PM CDTSpecial Weather StatementICTButler, Cowley, Greenwood36 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.